Side effects and coming off - http://www.mind.org.uk/information-supp ... oming-off/
This section lists the side effects which may be caused by antipsychotics in general. Additional side effects are listed under individual drugs. It is important to read both sections.
http://www.mind.org.uk/information-support/drugs-and-treatments/medication-stopping-or-coming-off/ pisze:Is coming off my medication right for me?
People take psychiatric drugs for a variety of conditions and for varying lengths of time. Some take them for relatively short periods, but, depending on the diagnosis, some may find they are expected to take medication for long periods – perhaps indefinitely.
If you are taking psychiatric drugs and feel that you no longer need them or do not wish to take them for a long period, you may want to see if you can manage just as well, or get on better, without them.
Some reasons why people have said they wanted to come off medication:
I feel it has done its job, and I no longer need it.
I have found other ways of coping with my mental health problem and want to try and manage without medication.
The medication is not helpful.
The medication has unwelcome side effects which make it hard to tolerate.
I’m worried that the medication may affect my physical health.
Medication makes me lose touch with my feelings.
I would like to start a family and am afraid the drugs may affect my baby while I’m pregnant or breastfeeding.
Alternatively, you may find your medications helpful and feel that the advantages outweigh the disadvantages.
Some reasons why people have decided to stay on medication:
Since I found a drug that suits me, I have been getting my life back together.
I feel I benefit from taking the drug and so it’s worth putting up with the side effects.
My doctors think I should continue with it, and I value their advice.
My family would be really worried if I stopped taking it.
I need to stay well for my baby.
I think I still need it at the moment, but might consider coming off at another time.
Weighing up the advantages and disadvantages of coming off
It’s very important to think about the decision to come off medication and whether it is right for you. You might find it helpful to use a decision chart, like this example:
Coming off medication
• I can drive again.
• I will have more energy.
• I might lose some weight.
• I might have another breakdown.
• My partner will have a go at me.
Staying on medication
• I’m quite stable at the moment – why rock the boat?
• I don’t want to risk the withdrawal effects.
• I don’t feel truly myself.
• My sex life is affected.
You could make a chart like this for yourself, and think about the advantages and disadvantages from your own point of view. Write down the things that are most important to you.
If you decide to try coming off your medication, you will need to approach the process carefully – find out what the possible risks of doing so may be, and get support. It is never a good idea to just stop taking medication you have been taking for more than two or three months, without thinking carefully about the decision, and discussing it with people you trust...
http://www.mind.org.uk/information-support/drugs-and-treatments/medication-stopping-or-coming-off/withdrawal-symptoms/ pisze:Withdrawal symptoms or my mental health problem is coming back?
Symptoms caused by drug withdrawal:
• usually happen very soon after you start to come off. But this is related to half-life – withdrawal effects will be delayed by as much as two weeks in a drug with a long half-life such as fluoxetine
• are often different from anything you have had before
• go as soon as you re-start the drug
• will eventually subside without treatment if you don’t re-start the drug
Symptoms caused by relapse:
• are delayed, and are not related to the half-life of the drug
• are the same as the symptoms you had before – when you started the drug
• get better slowly if you re-start the drug
• continue indefinitely without other treatment
Antipsychotics are associated with:
• Psychotic episodes – if you have been taking antipsychotics for more than three months, your brain will probably have adjusted to them. This means you are at greater risk of having a psychotic episode if the drug levels drop rapidly. This may not happen for some weeks after you have stopped, and may be interpreted as your original symptoms returning, but is likely to be a withdrawal psychosis. This is the main reason for withdrawing antipsychotics very gradually.
• Tardive dyskinesia – a medical term for tics, twitches and other involuntary movements which are a side effect of antipsychotics, but may not appear until you try to come off them. For more information see Mind’s online booklet Understanding tardive dyskinesia.
• Neuroleptic malignant syndrome – a rare adverse effect of antipsychotics which may occur while you are taking them, and may also occur on drug withdrawal. The symptoms include high fever, loss of consciousness and abnormal movements. It can be life-threatening and should be treated in hospital as an emergency.
Other withdrawal symptoms are:
• mood disturbances
• restlessness, agitation and irritability
• feeling withdrawn socially
• abnormal pain
• feeling sick and being sick
• loss of appetite
• aching muscles
• abnormal skin sensations
• vertigo and dizziness
• disturbed temperature regulation so that you feel too hot or too cold.
See Antipsychotics for more information.